Hail, Pottawatomie
- When
- September 21, 3:00 PM CST
- Where
- Pottawatomie County, Asher
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 34.990, -96.920
A cold front moved southeast through Oklahoma during the day on the 21st as an upper level storm system moved east through the central plains. Thunderstorms developed first over parts of eastern Oklahoma, and built southwest along the front into the southeast half of Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front moved southeast through Oklahoma during the day on the 21st as an upper level storm system moved east through the central plains. Thunderstorms developed first over parts of eastern Oklahoma, and built southwest along the front into the southeast half of Oklahoma. Many of the storms became severe with marginally severe hail and strong winds. Some flooding was reported near Mill Creek, closing several county roads. Minor damage was reported with the high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 21, 2:06 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 306 PM CDT MON SEP 21 2009 .DISCUSSION...A SEASONABLY STRONG COLD FRONT WILL SIGNAL THE ARRIVAL OF FALL...WITH COOL NORTHERLY WINDS KICKING IN TONIGHT AND TOMORROW. THE WIND SHIFT WAS ALREADY THROUGH MUCH OF WESTERN AND NORTHERN OKLAHOMA THIS AFTERNOON. THE FRONT WILL DRIVE MORE QUICKLY TO THE SOUTH RATHER THAN EAST...AS ITS ASSOCIATED UPPER LEVEL LOW DIGS STRONGLY SOUTHWARD THROUGH THE ROCKIES. THIS SYSTEM WILL MEET A WARM AND MOIST AIR MASS OVER CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. SEVERE STORMS WERE ONGOING MONDAY AFTERNOON JUST TO OUR NORTHEAST...AND ADDITIONAL STRONG STORMS WILL BUILD DOWN THE FRONT DURING THE EVENING. UPPER LEVEL FORCING IS MINIMAL...BUT SUSTAINED LIFT IN THE LOW LEVEL FRONTAL ZONE SHOULD COMBINE WITH THE WEAKLY CAPPED AND MODERATELY UNSTABLE AIR MASS TO YIELD WIDESPREAD STORMS TONIGHT. STORM MOTIONS TO THE EAST AND NORTHEAST SHOULD KEEP INDIVIDUAL CELLS NEARLY SURFACE BASED...INCREASING THE COVERAGE OF SEVERE WEATHER. WIND SHEAR AND THERMODYNAMIC PROFILES...HOWEVER...FAVOR MARGINALLY SEVERE HAIL AND WIND...WITH MORE INTENSE AND ORGANIZED STORMS BEING FEWER IN NUMBER. ONE CONCERN COULD BE INTENSE RAINFALL...AS BOTH THE NAM AND GFS HAVE A STRONG QPF SIGNAL IN SOUTHEAST OKLAHOMA. GIVEN THE SPEED OF MOVEMENT OF THE INDIVIDUAL STORMS AND THE FRONT...THOUGH... IT WOULD TAKE QUITE A BIT OF TRAINING TO PRODUCE EXCESSIVE RAINFALL. BACK BEHIND THE FRONT...MODELS INDICATE AN ORGANIZED ZONE OF MID LEVEL FRONTOGENESIS ROTATING THROUGH OUR REGION FROM WEST TO EAST BEGINNING THE SECOND HALF OF TONIGHT. THE ACTIVITY WILL BE LIGHTER...WITH ONLY EMBEDDED THUNDER EXPECTED. GIVEN THE COVERAGE OF BOTH FORCING AND QPF IN THE MODELS...THOUGH...WE INCREASED POPS ABOVE MAV GUIDANCE FOR TONIGHT AND TOMORROW...AND LOWERED MAX TEMPERATURES WHERE CLOUD COVER IS EXPECTED TO PERSIST. IN FACT...THE COOLER NAM 2-METER TEMPERATURES LOOKED PREFERABLE TO THE MAV MOS FOR HIGH TEMPS BOTH TUE AND WED. IN THE EXTENDED...THE GFS AND ITS ENSEMBLE HAVE BEEN CONSISTENT IN KICKING THE UPPER LOW OUT OF THE ROCKIES FROM THURSDAY INTO FRIDAY. WE REMAIN SOMEWHAT IN THE MID LEVEL DRY SLOT...BUT WITH THE RECENT WET WEATHER AND WET GROUND...SOME INSTABILITY IS LIKELY TO DEVELOP...WITH SCATTERED DIURNAL THUNDERSTORMS. NO CHANGES TO THE GRIDS BEYOND DAY 3. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 58 69 52 73 / 60 40 10 0 HOBART OK 56 67 52 74 / 60 40 10 0 WICHITA FALLS TX 61 69 54 77 / 60 40 10 0 GAGE OK 48 72 42 72 / 50 10 10 10 PONCA CITY OK 54 69 51 73 / 60 30 20 0 DURANT OK 66 73 59 74 / 90 50 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 32/22 BURKE
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON SEP 21 2009
OKZ004>048-050>052-TXZ083>090-221000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON SEP 21 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH AND EAST OF A LINE
EXTENDING FROM PONCA CITY...TO KINGFISHER AND LAWTON OKLAHOMA...TO
SEYMOUR TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH LATE TONIGHT.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL TO
THE SIZE OF GOLFBALLS.
DAMAGING WIND GUSTS TO 65 MPH.
ISOLATED TORNADOES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON INTO EARLY TUESDAY MORNING.
DISCUSSION...
AN UPPER-LEVEL STORM SYSTEM MOVING SOUTH THROUGH THE CENTRAL ROCKIES
AND HIGH PLAINS WILL CONTINUE TO PUSH A COLD FRONT... LOCATED OVER
NORTHWEST OKLAHOMA AT MIDDAY... SOUTHEASTWARD ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT. INCREASING
INSTABILITY AHEAD OF THE FRONT... COMBINED WITH MODEST VALUES OF
DEEP-LAYER WIND SHEAR... WILL LEAD TO THE DEVELOPMENT OF STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... ESPECIALLY NEAR
THE COLD FRONT. THE FRONT IS FORECAST TO BE LOCATED A LITTLE
SOUTHEAST OF INTERSTATE 44 BY EARLY EVENING.
THE PRIMARY SEVERE WEATHER THREATS ARE EXPECTED TO BE STRONG WINDS
AND LARGE HAIL. HOWEVER... IF A SURFACE LOW PRESSURE CENTER FORMS
ALONG THE COLD FRONT... IT COULD LOCALLY INCREASE THE SURFACE WIND
SPEEDS. THESE STRONGER WINDS... COMBINED WITH THE DEVELOPMENT OF A
LOW-LEVEL JET... MAY RESULT IN A SMALL TORNADO THREAT THIS EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY SEP 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT MAY ALSO PRODUCE
HEAVY RAIN... LEADING TO LOCALIZED FLOODING PROBLEMS. THIS IS
EXPECTED TO BE MOST PRONOUNCED OVER THE SOUTHEAST PART OF OKLAHOMA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM ACTIVITY MAY LINGER INTO TUESDAY. THE STORM SYSTEM
RESPONSIBLE FOR THE COLD FRONT IS EXPECTED TO REMAIN NEARLY
STATIONARY OVER THE PLAINS FOR THE REMAINDER OF THE WEEK... WITH A
CHANCE OF THUNDERSTORMS POSSIBLY ORGANIZING THURSDAY AND FRIDAY AS
THE UPPER STORM SYSTEM BEGINS TO MOVE EAST THROUGH THE CENTRAL
PLAINS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.
CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
257 PM CDT MON SEP 21 2009
OKZ026-030-212015-
LINCOLN OK-POTTAWATOMIE OK-
257 PM CDT MON SEP 21 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN LINCOLN AND
NORTHWEST POTTAWATOMIE COUNTIES.
A SMALL BUT STRONG THUNDERSTORM WAS LOCATED OVER MCLOUD AT 257 PM
CDT...MOVING NORTHEAST AT 25 MPH. HEAVY RAIN AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3551 9679 3537 9705 3543 9714 3546 9714
3564 9700
CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT MON SEP 21 2009
OKZ026-030-212045-
LINCOLN OK-POTTAWATOMIE OK-
315 PM CDT MON SEP 21 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND POTTAWATOMIE
COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF PRAGUE AT 315
PM CDT...MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...
LAT...LON 3539 9665 3541 9671 3543 9673 3541 9675
3541 9678 3538 9677 3538 9680 3553 9683
3571 9661 3540 9661SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT MON SEP 21 2009
OKZ028-030-042-212045-
POTTAWATOMIE OK-MCCLAIN OK-PONTOTOC OK-
337 PM CDT MON SEP 21 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR FAR SOUTHEAST MCCLAIN...
FAR NORTHWEST PONTOTOC AND SOUTHERN POTTAWATOMIE COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF WANETTE AT 337
PM CDT...MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3487 9693 3493 9707 3515 9698 3507 9677
3504 9677
CJSThe Norman radar (KTLX), 50 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
8 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The hail was reported on Highway 48.
The hail was reported on Highway 7, approximately seven miles east-southeast of Duncan, and one mile north.
No damage was reported with the wind gust.
The hail was reported on Highway 70, two miles east of McMillian Road.
Numerous tree limbs up to three inches in diameter were downed, and a couple of trees that were approximately eight to ten feet tall were uprooted. Golf ball-size hail was also reported at this location. Monetary damages were estimated.
County roads 1190 and 3730 were closed due to high water.
Several power lines were downed by the severe winds. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192041, 192042, 192043, 192044, 192045, 192046, 192047, 192048, 192049, 192050, 192051, 192052.